Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient has Hb 106 g/L, SaO₂ 95% and PaO₂ 76 mmHg (10.1 kPa). Find the arterial oxygen content CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg) in mL O₂/dL.
Hb 106 g/LSaO₂ 95%PaO₂ 76 mmHg (10.1 kPa)
CaO₂ = mL/dL
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A patient with acute hypoxaemia and bilateral opacities, not explained by heart failure, has PaO₂ 16.4 kPa on 45% oxygen with a PEEP of 5 cmH₂O. Grade the ARDS severity with the Berlin definition. Click your answer.
PaO₂ 16.4 kPaFiO₂ 45%PEEP 5 cmH₂O
1above 300: no ARDS grade
2mild
3moderate
4severe
5not gradable: PEEP below 5
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.57, PaCO₂ 37 mmHg (4.9 kPa) and HCO₃⁻ 33 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.
pH 7.57PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 33 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a respiratory acidosis: pH 7.29, PaCO₂ 65 mmHg (8.7 kPa), HCO₃⁻ 30 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.
pH 7.29PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 30 mmol/L
1acute
2chronic
3acute on chronic
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: bedfast; mobility: completely immobile; nutrition: excellent; friction and shear: no apparent problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 145/min, a grimace when stimulated, active movement and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
7.Med-surg: cardiovascular & respiratoryMedium
Septic shock belongs to which category of shock?
AHypovolaemic shock
BDistributive shock
CCardiogenic shock
DObstructive shock
8.Med-surg: cardiovascular & respiratoryHard
A patient with a confirmed pulmonary embolism has BP 78/50 mmHg despite fluids, and the right ventricle is dilated on echocardiography. Which treatment is most likely?
ASystemic thrombolysis
BOral apixaban only, started next week
CAn inhaled bronchodilator
DCompression stockings and bed rest
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: CaO₂ = 13.72 mL/dL
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Hb in g/dL
106 g/L = 10.6 g/dL
Bound oxygen
1.34·10.6·0.95 = 13.49 mL/dL
Dissolved oxygen
0.003·76 = 0.228 mL/dL
Oxygen content
CaO₂ = 13.49 + 0.228 = 13.72 mL/dL
Answer
CaO₂ = 13.72 mL/dL
2.Oxygen therapy & respiratory calculations
Answer: mild
P/F ratio and ARDS (Berlin definition): P/F = PaO₂ (mmHg)/FiO₂ (as a fraction). With PEEP or CPAP of at least 5 cmH₂O, ARDS is graded mild for 200 < P/F ≤ 300, moderate for 100 < P/F ≤ 200 and severe for P/F ≤ 100 mmHg. The other Berlin criteria (onset within a week, bilateral opacities, not fully explained by heart failure) must also be met. PaO₂ in kPa × 7.5 gives mmHg. The ROX index (SpO₂/FiO₂)/respiratory rate is used to follow patients on high-flow nasal oxygen.
PEEP
PEEP 5 ≥ 5 cmH₂O
PaO₂ in mmHg
16.4·7.5 = 123 mmHg
P/F ratio
P/F = 123/0.45 = 273.3 mmHg
Berlin severity
mild
Answer
mild
3.Arterial blood gas interpretation
Answer: uncompensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.57: alkalaemia (above 7.45)
PaCO₂ 37 mmHg: normal (35–45)
HCO₃⁻ 33 mmol/L: high (22–26)
Compensation
Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 42.1–46.1 mmHg, so the measured 37 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.
uncompensated
Answer
uncompensated
4.Arterial blood gas interpretation
Answer: acute on chronic
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected HCO₃⁻
acute: 24 + 1·2.5 = 26.5 mmol/L
chronic: 24 + 3.5·2.5 = 32.75 mmol/L
Compare
measured: 30 mmol/L → acute on chronic
Answer
acute on chronic
5.Clinical assessment scores
Answer: B = 15
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: no apparent problem → 3
Add
Braden total = 3 + 3 + 1 + 1 + 4 + 3 = 15
Answer
B = 15
6.Clinical assessment scores
Answer: reassuring
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: a pink body with blue hands and feet → 1
Pulse: 145/min → 2
Grimace: a grimace when stimulated → 1
Activity: active movement → 2
Respiration: slow, irregular breathing with a weak cry → 1
Add
APGAR = 1 + 2 + 1 + 2 + 1 = 7
Interpretation
7 → reassuring
Answer
reassuring
7.Med-surg: cardiovascular & respiratory
Answer: B · Distributive shock
Why this is the answer
In distributive shock (septic, anaphylactic, neurogenic), vessels dilate and leak, so blood is maldistributed and pressure falls. Obstructive shock includes PE, tamponade and tension pneumothorax; cardiogenic shock is pump failure; hypovolaemic shock is volume loss.
Answer
B · Distributive shock
8.Med-surg: cardiovascular & respiratory
Answer: A · Systemic thrombolysis
Why this is the answer
A PE causing sustained hypotension is high-risk and usually treated with thrombolysis to dissolve the clot quickly, unless contraindicated, when surgical or catheter removal may be used. Stable patients are usually treated with anticoagulation alone.